Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Med. 1985 Apr;78(4):669-73.

Development of hypercalcemic hyperparathyroidism after long-term phosphate supplementation in hypophosphatemic osteomalacia. Report of two cases.

Abstract

Orally administered phosphate supplements are the mainstay of therapy for hypophosphatemic osteomalacia of diverse causes and are generally believed to be free from harmful side effects. Two cases are reported, however, in which long-term therapy (14 and 10 years, respectively) resulted in hypercalcemic hyperparathyroidism associated with surgically proved adenomatous hyperplasia. This complication occurred despite concomitant treatment with pharmacologic doses of vitamin D. Thus, long-term oral phosphate therapy can produce tertiary hyperparathyroidism in susceptible patients.

PMID:
2984933
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk